JAMA: Both statin and nonstatin cholesterol-lowering drugs were associated with memory loss in the first 30 days after patients started taking the medications when compared with nonusers, but researchers suggest the association may have resulted because patients using the medications may have more contact with their physicians and therefore be more likely to detect any memory loss, according to an article published online by JAMA Internal Medicine.
Acute memory loss associated with the use of statins has been
described in case reports and case studies, as well as in some studies,
but the findings have been inconsistent and studies of long-term use of
statins have found either improved memory or no effect.
Brian L. Strom, M.D., M.P.H., of Rutgers University, Newark, N.J.,
and coauthors used The Health Improvement Network (THIN) database, which
is composed of the primary medical records from general practitioners
in the United Kingdom, to compare 482,543 statin users with two control
groups: 482,543 nonusers of any lipid-lowering drugs (LLDs) and 26,484
users of nonstatin LLDs (for example, cholestyramine, colestipol
hydrochloride, colesevelam, clofibrate, gemfibrozil, fenofibrate and
niacin). The authors also conducted a secondary case-crossover study.
Diagnostic codes were used to gather data on memory loss.
The authors found that when comparing statin users to nonusers of any
LLDs there was an increased risk of memory loss during the 30 days
following the start of the medication, as well as increased risk in the
first 30 days when comparing users of nonstatin LLDs with nonusers. That
association was not there when comparing statins vs. nonstatin LLDs.
“This finding suggests that either all LLDs cause acute memory loss,
or perhaps more likely, that the association is the results of detection
bias,” the study concludes. Detection bias is the higher likelihood
that memory loss will be ascertained in patients receiving preventive
therapies, such as cholesterol-lowering medications, because they have
increased contact with their physicians.